How Ibuprofen Works

Publication Date: 
Mon, 08/15/2016
By: Alere Staff

To understand how ibuprofen works, you must first understand the normal response to injury or infection in the body. Inflammation is the immune system’s response to injury or infection. Acute inflammation can result in signs of redness, swelling and pain at the area of injury. The immune system’s goal is to repair damaged tissue.4

So what causes this response? When the body is injured on either the inside or outside, there is a chemical reaction that occurs at the site of injury or infection. This chemical reaction involves enzymes, called cyclooxygenases (COXs), and results in the production of prostaglandins. Prostaglandins are a lipid compound, also called fatty acids, which have hormone-like effects. High levels of prostaglandins are produced in response to injury or infection and cause the associated redness, swelling and pain of illness or injury. However, excess or prolonged production of prostaglandins can lead to unwanted inflammation and pain, as seen in conditions like arthritis, some cancers, and heart disease.4,5

How Ibuprofen Works

Ibuprofen is in the class of medications known as NSAIDs (nonsteroidal anti-inflammatory drugs). Some brand names you may be familiar with are Advil®, Motrin®, Midol® and Ultraprin®, to name a few. The exact action of NSAIDs is not clearly understood, but these drugs have been found to have both analgesic (pain relief) and antipyretic (fever reducing/anti-inflammatory) effects.2 It is generally accepted that NSAIDs block the COX enzymes from producing prostaglandin, resulting in a decrease in the inflammatory response; in other words, a decrease in pain, swelling and redness.3

Ibuprofen can be prescribed (in higher doses) or over-the-counter (in lower doses). It is used to treat pain, inflammation (redness and swelling) and fever. Ibuprofen is commonly used to treat arthritis, menstrual pain, headaches, cold symptoms and backaches. Prescription ibuprofen is available in a tablet form that is taken three to four times per day. Over-the-counter ibuprofen is available as a tablet, chewable tablet, or liquid, and is recommended for use every four to six hours for adults or children over the age of 12. Special care needs to be taken when administering any ibuprofen product to children under the age of 11 as serious side effects, even death, can occur.1,2

Ibuprofen can also be combined with other medications, as is found in many over-the-counter cold remedies or sleep aids. If you are taking prescription ibuprofen, do not combine it with any other ibuprofen-containing products. If you are unsure, always check with your doctor or pharmacist first. Certain prescription medications can also interact with ibuprofen leading to serious side effects. Consult with your doctor or pharmacist before starting ibuprofen if you take other prescription medications.1

Ibuprofen and Warfarin

Some forms of NSAIDs can cause stomach upset, which may be eased by taking the product with food or milk. This class of medications has been found to cause serious ulcers, bleeding or holes in the stomach or intestines. If you take an anticoagulant (such as warfarin), antiplatelet (such as aspirin or Plavix®), or other “blood thinner” medication, you are at increased risk of bleeding side effects if you add NSAIDs like ibuprofen. Always notify every doctor of your current medications and consult with the doctor who manages your blood thinners before starting an NSAID. Stop the NSAID immediately and contact your doctor if you develop sudden abdominal pain, heartburn, nausea or vomiting blood or coffee grounds material, blood in the stool or black/tarry stools.1,2

You should stop taking over-the-counter ibuprofen if your symptoms worsen or persist for more than ten days, and contact your doctor for further evaluation and treatment. Notify your surgeon or dentist if you are planning a surgical procedure, including dental surgery. Ibuprofen may need to be stopped several days prior to surgery to prevent any bleeding complications.1

While NSAIDs, including ibuprofen, are very effective in relieving pain and inflammation, they are not for everyone. Both prescription and over-the-counter medications can result in dangerous side effects, especially when combined with other medications. Always check with your doctor and pharmacist before starting a new medication, especially if you take a blood thinner such as warfarin.

References:

  1. U.S. National Library of Medicine. Ibuprofen. MedlinePlus. July 11, 2016. Retrieved from the website: https://www.nlm.nih.gov/medlineplus/druginfo/meds/a682159.html.
  2. Alivio Medical Products, LLC. Alivio. Drugs.com. July 2015. Retrieved from the website: https://www.drugs.com/pro/alivio.html.
  3. Wiegand, T.J., MD. Nonsteroidal Anti-Inflammatory Drug (NSAID) Toxicity. Medscape. June 29, 2016. Retrieved from the website: http://emedicine.medscape.com/article/816117-overview#a5.
  4. Ricciotti, E. PhD. Et al. Prostaglandins and Inflammation. National Institutes of Health. Arterioscler Thromb Vasc Biol. 2011 May; 31(5): 986–1000. Retrieved from the website: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3081099/.
  5. Society for Endocrinology. Prostaglandins. You and Your Hormones. October 24, 2013. Retrieved from the website: http://www.yourhormones.info/hormones/prostaglandins.aspx.

Advil® is a registered trademark of Pfizer Consumer Healthcare. Motrin® is a registered trademark of Johnson and Johnson Consumer Inc. Midol® is a registered trademark of Bayer. Ultraprin® is a registered trademark of Unifirst First Aid Corporation. Plavix® is a registered trademark of sanofi-aventis.